Tylenol vs. Excedrin

  • By reComparison Contributor
  • comments 1
  • views24376

Difference between Tylenol and Excedrin

When it comes to dealing with pain, Tylenol and Excedrin are the brands most people instinctively turn to. Available all over the country and in many parts of the world as well, both brands are virtually synonymous with headache relief. In this comparison article, we take a look at what makes both brands distinct.

Tylenol
Excedrin

Profile

Tylenol is a pain relief medication that also aims to reduce fever and relieve the symptoms of allergies, colds, cough and flu. The main ingredient of its products–among them the flagship product–is paracetamol, which is sold as an analgesic and antipyretic. The name "Tylenol" comes from the compound’s chemical name, N-acetyl-para-aminophenol.

Excedrin is a headache relief medication sold over-the-counter. It comes in tablet and caplet form, and its primary ingredients are acetaminophen, aspirin, and caffeine. Excedrin was manufactured by Bristol-Myers Squibb until 2005, but it has since been purchased by Novartis, who now produces Excedrin, as well as other Bristol-Myers Squibb products. Excedrin is currently one of the best selling over-the-counter medications in the United States.

Products/Variants

According to the manufactures, the main Tylenol product aims to relieve pain and allergies, as well as cold and flu symptoms. The products marketed for allergy and cold relief also contain ingredients such as dextromethorphan, antihistamines, and expectorants.

Tylenol also markets a line of more powerful pain relievers that contain codeine. Consisting of Tylenol 1 to 5, this line contains paracetamol and codeine in varying amounts. Another Tylenol brand is Tylenol PM–a mixture of paracetamol and diphenhydramine–which is marketed as an analgesic/sedative.

Excedrin has undergone various revisions since its initial release, beginning with the Excedrin Extra Strength formula release in 1960. It was in 1978 that the formula was revised for the last time. Excedrin PM was released in 1969, and it was actually the first headache and sleeping aid medication in one. Beginning in 1998, the company has also marketed Excedrin Migraine1, which is intended as a migraine headache relief medication. This product is the first migraine medication available without a prescription. Its main ingredients are acetaminophen, aspirin and caffeine.

Customer Base

Tylenol tends it appeal more to families, with several products that are geared specifically to the needs of children. Tylenol's fever-reducing property has also made it a popular choice among families with children. Excedrin on the other hand tends to draw in the consumers in need of more powerful pain relief.

Similarities and Differences

Tylenol

  • Pain relief medication that also aims to reduce fever and relieve the symptoms of allergies, colds, cough and flu
  • Main ingredient is paracetamol
  • Also markets a line of more powerful pain relievers that contain codeine

Excedrin

  • Over-the-counter headache relief medication
  • Primary ingredients are acetaminophen, aspirin, and caffeine
  • Excedrin Extra Strength formula was released in 1960

Which headache medicine works better?
  • Tylenol
  • Excedrin
 
 

Discuss It: comments 1

  • Guest
  • Nancy lash wrote on May 2014

Should I still take my 81 mg aspirin at bedtime since there is aspirin in the excedrin

??

Post a Comment
  • Name*
  • Email*
  • Website (optional)
  • arrow You are commenting as a Guest
  • arrow Your email will not be public
  • arrow Login or Sign Up and post using your reComparison account
  • arrow Facebook Connect